Wyoming, 2020

Winter Storm in Wyoming, March 30 to 31, 2020

March 30 to 31, 2020 · NWS RIW · 1 event in 1 county or zone

A cold front moved across Wyoming and brought locally heavy snow to the Tetons. At the Jackson Hole Ski Resort, 15 inches of new snow was measured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across Wyoming and brought locally heavy snow to the Tetons. At the Jackson Hole Ski Resort, 15 inches of new snow was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 30, 3:23 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 3:23 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
423 PM MDT Mon Mar 30 2020

.SHORT TERM...Tonight through Tuesday night

Occasional snow showers are occurring mainly over far west Wyoming
this afternoon in response to the increasing westerly difluent
flow ahead of the digging trough over the Pacific Northwest.
Ironically, the snow showers are occurring in an area that
currently has the most stable air, so it it leads one to surmise,
most of the snow that is occurring in the west is due to moist
westerly upslope difluent flow. This snowfall will continue, and
become steadier and heavier as the late afternoon and evening wear
on as isentropic lift gets underway and we begin to feel the
effects of the left front quad of the 125 knot jet. The jet
dynamics alone will mainly effect far northwest Wyoming. Earlier
runs had the jet a little farther south. We will let the winter
storm warning and advisories run their course from 03Z this
evening through 05Z Wednesday. The apex of the storm will likely
be late tonight and Tuesday morning when all the dynamics come
together. The steady snow will continue through Tuesday with the
strong westerly difluent upslope flow continuing. The snow will
begin to taper off late Tuesday evening with light snow continuing
through the rest of Tuesday night.

Meanwhile. east of the Divide, including Sweetwater County, 50 to
55 knot winds at 700mb, resulting from the increasing gradient
ahead of the approaching PAC NW trough, along with 30 knot winds
in the MAV MOS guidance at KCPR and KRKS, has prompted the
issuance of a low end high wind warning to be issued from eastern
Sweetwater County through Natrona County, including Casper. Areas
like Outer Drive just south of Casper will be among the several
places that will see occasional 60 mph plus wind gusts out of this
event will, which will run from 09Z Tuesday through 03Z
Wednesday. This wind event does not exhibit any other dynamics
that really stand out.

After a warm day east of the Divide Tuesday, the associated cold
front will draw in rain showers, first across northern Wyoming,
then spreading to areas to the south. The rain showers will turn
to snow showers east of the Divide Tuesday night. The Big Horn
Mtns will pick up 3 to 5 inches of snow during this time frame,
but other areas will remain too mild for much in the way of any
accumulation. The aforementioned jet dynamics in northern Wyoming
will give the Big Horn mtns a boost with the snowfall.

.LONG TERM...(Wednesday through Monday)

The GFS/ECMWF models indicate that precip chances should increase
across the area on Wednesday, as another short wave moves across the
area. Will continue with a minimum of slight chance pops across much
of the forecast area. Based upon model trending, it still looks like
the eastern and northern areas look more favorable for
precipitation. Continued model agreement exists between the
GFS/ECMWF models involving the chance of a few inches of snow by
Wednesday night. Still a decent amount of model inconsistency due to
drier NAM solution from 12Z model runs.

By Thursday, the models indicate that a broad and strong upper low
is expected to be centered across south-central Alberta. The models
further indicate that a trough is expected to be placed into the
base of this upper low, and is expected to move across the forecast
area Thursday. A strong surface cold front is progged by the models
to have moved through the forecast area, with strong cold advection
expected across the region. The models are still depicting a decent
chance of ongoing snow on Thursday morning especially across the
eastern sections of the forecast area. The snow chances are finally
expected to decrease by Thursday afternoon and into evening with the
passage of the trough axis and upper level jet streak exiting the
area. Still uncertain involving snow totals with this system, due to
differing solutions involving the trough strength and placement.
Nevertheless, expect much below temps with temperatures expected to
be around 20 degrees below normal on Thursday and Thursday night.

Will keep in a chance of snow in western sections on Friday, with a
moist westerly flow setting up across areas especially west of the
Divide. Models are still hinting that a shortwave trough could push
east across the area on Saturday night. If this solution is correct,
there would be chances of snow over the west beginning Saturday and
continuing through Saturday night. The progressive and active
weather pattern will continue through the rest of the extended
forecast period. Some snow could spill east of the Divide Saturday
night. Another storm system could occur Sunday or Monday, but models
differ significantly involving the solution.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Will continue with VFR conditions through 06Z in southwest WY.
Still expect isolated rain/snow showers between 21Z-06Z tonight.
Based upon continuing trends, snow will continue to increase in
coverage with areas of MVFR/IFR conditions and some mountain
obscuration after 05Z at KJAC and after 11Z Tuesday at KBPI and
KPNA. KRKS will remain VFR through the period with a gusty wind this
afternoon, tapering off in the evening and then increasing again
after 14Z Tuesday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur through the forecast period. TAF sites
should see increasing winds and gusts especially after 12Z-14Z
Tuesday. KCPR will have a gusty wind until around 01Z tonight, with
gradually increasing winds and gusts after 07Z Tuesday through the
end of the forecast period.

&&

.FIRE WEATHER...

Expect isolated to scattered rain and snow showers will move across
western areas into this evening, with continued light precipitation
amounts expected. More substantial snow will move in by especially
late tonight. Dry conditions will continue east of the Divide with a
gusty breeze from Rock Springs through Casper, and light to moderate
winds elsewhere. Relative humidity will remain above critical
levels. Mixing and smoke dispersal will range from poor in some of
the basins to good in the breezier locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 11 PM MDT
Tuesday for WYZ001-002-013-014-023-024.

High Wind Warning from 3 AM to 9 PM MDT Tuesday for WYZ019-020-
030.

Winter Storm Warning from 9 PM this evening to 11 PM MDT Tuesday
for WYZ012.

&&

SHORT TERM...Hattings
LONG TERM...Troutman
AVIATION...Troutman
FIRE WEATHER...Troutman
Hazardous weather outlook, Mar 30, 2:16 PM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
316 PM MDT Mon Mar 30 2020

WYZ001>020-022>030-311200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
316 PM MDT Mon Mar 30 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

...Winter Storm Warnings are in effect for the far west from
tonight into Tuesday evening...

...High Wind Warning is in effect from Sweetwater to Natrona
Counties from late tonight through Tuesday evening...

.DAY ONE...This Afternoon and Tonight...Snow will increase in
western Wyoming, with heaviest snow expected after midnight.
Please see winter weather products and forecasts for details.

Strong winds are expected after midnight tonight in Natrona
county and in the Lee of the Absarokas. Please see High Wind
Warning and forecasts for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to possibly heavy snow is expected across the far west.
Strong to high winds are expected for some areas east of the
Divide, as well as in Eastern Sweetwater County on Tuesday.
Please see highlights and forecasts for details.

By Wednesday night...Accumulating snow is possible in some areas
east of the divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 30, 2:41 PM MST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
341 PM MDT Mon Mar 30 2020

WYZ003-311200-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
341 PM MDT Mon Mar 30 2020

...Strong winds possible late tonight and Tuesday morning...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph. Locally
  higher gusts are possible in the vicinity of Clark.

* WHERE...The Cody Foothills.

* WHEN...Late tonight into Tuesday morning.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds if traveling during this time, especially along
  Highway 120.

WYZ025-311200-
Upper Green River Basin Foothills-
Including the city of Pinedale
341 PM MDT Mon Mar 30 2020

...Snow showers through this evening, becoming steadier late
tonight and Tuesday...

* WHAT...Periods of snow. Accumulations of 1 to 3 inches, with
  higher amounts possible near Bondurant.

* WHERE...Upper Green Foothills.

* WHEN...Late tonight through Tuesday.

* ADDITIONAL DETAILS...Travelers should watch for slick and snow
  covered roads if traveling during this time frame.|

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
March 30, 7:00 PM MST to March 31, 11:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

At the Jackson Hole Ski Resort, 15 inches of new snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881339.